Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 211, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2002, 2:30 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 2:30 PM CDT (19:30 UTC)
- Expired
- Jul 10, 2002, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Phelps County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:30 PM CDT | Thunderstorm Wind 52 E | Rolla, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 101930
SVRSGF
MOC161-169-102015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN MISSOURI
PHELPS COUNTY IN MISSOURI
* UNTIL 315 PM CDT
* AT 226 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF ST. JAMES TO RICHLAND...AND MOVING SOUTHEAST AT 35
MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WAYNESVILLE...ST. ROBERT...DOOLITTLE BY 235 PM CDT.
NEWBURG BY 240 PM CDT.
ROLLA...ST. JAMES BY 245 PM CDT.
FORT LEONARD WOOD BY 305 PM CDT.
AT 225 PM...REPORTS OF 65 TO 70 MPH AND TREES DOWN AROUND DIXON.
THE TOWNS OF OZARK SPRINGS...JEROME...NORTHWYE...LAQUEY AND DEVILS
ELBOW ARE ALSO IN THE PATH OF THESE STORMS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3806 9156 3788 9245 3771 9239 3759 9222
3779 9155
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 10, 2:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT WED JUL 10 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY AND TEMPERATURES CONVECTION HAS SPREAD INTO THE FORECAST AREA THIS AFTERNOON...WITH OUTFLOW BOUNDARY FROM NOCTURNAL IOWA COMPLEX OF STORMS ACTING AS THE TRIGGER. ATMOSPHERE ACROSS THE FORECAST AREA IS MOIST AND UNSTABLE ...AND EXPECT STORMS TO CONTINUE TO SPREAD SOUTH THIS AFTERNOON AND EVENING. HEAT ADVISORY IN EFFECT FOR EXTREME SOUTHWEST SECTIONS OF THE FORECAST AREA WAS WARRANTED...WITH JLN REPORTING A HEAT INDEX OF 107 AT 19Z. WITH COOL OUTFLOW FROM THUNDERSTORMS EXPECTED THIS EVENING...WILL LET THE ADVISORY GO WITH 4 PM ZONE ISSUANCE. MODELS CONTINUE TO SHOW MID LEVEL LOW OPENING UP AS IT MOVES SOUTH INTO THE FORECAST AREA THURSDAY. AVN IS MUCH WETTER WITH THE PRECIPITATION FIELDS...AND FEEL THAT THE ETA MAY BE A MORE REASONABLE SOLUTION. DUE TO THE DIURNAL NATURE OF THE STORMS TODAY...AM INCLINED TO ADD MAINLY BEFORE MIDNIGHT TO POPS TONIGHT...BUT WILL LET THEM GO UNQUALIFIED FOR NOW. EXPECT ANOTHER ROUND OF STORMS TO DEVELOP THURSDAY...WITH SEVERE WEATHER A POSSIBILITY AGAIN. INCREASED CLOUD COVER...EASTERLY COMPONENT OF WINDS WILL KEEP TEMPERATURES IN THE 80S. HAVE ALSO RETAINED THE LOW CHANCE POPS FOR FRIDAY...WITH A LULL IN THE RAIN FOR SATURDAY AND SUNDAY. LATEST EXTENDED MODELS HAVE SHOWN A RESTRENGTHENING OF THE MID LEVEL LOW SUNDAY INTO MONDAY OVER THE FORECAST AREA. HAVE ADDED A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHERN SECTIONS MONDAY...AND AREA WIDE TUESDAY AND WEDNESDAY. THANKS FOR ISC COORD. GRIDS ALREADY SENT. .SGF... MO...NONE KS...NONE SUTTON
In the hours before
Special weather statement, Jul 10, 12:49 PM CDT, 1 hour 41 minutes before
MOZ056>058-069>071-081>083-092-097-098-106-102300- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1249 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 504...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CAMDEN...DENT...HOWELL...LACLEDE...MARIES...MILLER...MORGAN... OREGON...PHELPS...PULASKI...SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON... FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
Special weather statement, Jul 10, 1:00 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED JUL 10 2002 ...HOT AND HUMID WEATHER TO CONTINUE THIS AFTERNOON...WITH SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAT INDEX VALUES AROUND 105 DAMAGING WINDS OF 60 TO 70 MPH * AREAS AFFECTED AND TIMING... THE EXTREME HEAT WILL AFFECT LOCATIONS ALONG AND WEST OF HIGHWAY 71 THROUGH 7 PM. SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AT ANY LOCATION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FROM CENTRAL INTO SOUTH CENTRAL MISSOURI THROUGH 6 PM. * DISCUSSION... TEMPERATURES IN THE LOWER AND MIDDLE 90S WILL COMBINE WITH SURFACE DEWPOINTS IN THE LOWER 70S TO PRODUCE DANGEROUSLY HIGH HEAT INDEX VALUES THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS MID LEVEL ENERGY APPROACHES THE REGION FROM THE NORTH. THE OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM COMPLEX IN NORTHERN MISSOURI THIS MORNING...WILL ACT AS A FOCUSING MECHANISMS FOR STORM DEVELOPMENT EARLY THIS AFTERNOON ACROSS CENTRAL MISSOURI. THE STORMS WILL THEN CONTINUE TO DEVELOP SOUTH LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS. DAMAGING WINDS ARE THE MOST LIKELY FORM OF SEVERE WEATHER EXPECTED TODAY. LARGE HAIL WILL BE UNLIKELY AS THE MELTING LEVEL IS RELATIVELY HIGH TODAY. * OTHER INFORMATION SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 6 PM CDT FOR THE FOLLOWING COUNTIES IN MISSOURI: CAMDEN...DENT... HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON..PHELPS... PULASKI...SHANNON...TEXAS AND WRIGHT. * EXTENDED OUTLOOK THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THURSDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS EXPECTED. SCATTERED SHOWERS WILL AFFECT THE REGION FRIDAY...HOWEVER NO SEVERE WEATHER IS EXPECTED. AFTER A LULL SATURDAY AND SUNDAY...DAILY ROUNDS OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS...PRODUCING DOWNBURST WINDS...MAY OCCUR. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jul 10, 2:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0141 AM ELDON MO WIND DAMAGE
07/10/02 MILLER REPORTED BY PUBLIC.
SEVERAL TREES DOWN IN
ELDON.
0145 AM GRAVOIS MILLS MO WIND DAMAGE
07/10/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN.
0147 AM MACKS CREEK MO 60 MPH TSTM GUST
07/10/02 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 41 min |
| Jul 10, 1:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 44 min |
| Jul 10, 2:31 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 44 min |
| Jul 10, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 46 min |
| Jul 10, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.